Long-term use of aspirin and the risk of gastrointestinal bleeding.
The American Journal of Medicine 124(5):426 (2011)
In short-term trials, aspirin is associated with gastrointestinal bleeding. However, the effect of dose and duration of aspirin use on risk remains unclear.
We conducted a prospective study of 87,680 women enrolled in the Nurses' Health Study in 1990 who provided biennial data on aspirin use. We examined the relative risk (RR) of major gastrointestinal bleeding requiring hospitalization or blood transfusion.
During a 24-year follow-up, 1537 women reported a major gastrointestinal bleeding. Among women who used aspirin regularly (≥2 standard [325 mg] tablets/week), the multivariate RR of gastrointestinal bleeding was 1.43 (95% confidence interval [CI], 1.29-1.59) when compared with nonregular users. Compared with women who denied any aspirin use, the multivariate RRs of gastrointestinal bleeding were 1.03 (95% CI, 0.85-1.24) for women who used 0.5 to 1.5 standard aspirin tablets/week, 1.30 (95% CI, 1.07-1.58) for women who used 2 to 5 tablets/week, 1.77 (95% CI, 1.44-2.18) for women who used 6 to 14 tablets/week, and 2.24 (95% CI, 1.66-3.03) for women who used more than 14 tablets/week (P(trend)5 years; P(trend)<.001). In contrast, after adjustments were made for dose, increasing duration of use did not confer a greater risk of bleeding (P(trend) = .28).
Regular aspirin use is associated with gastrointestinal bleeding. Risk seems more strongly related to dose than duration of aspirin use. Efforts to minimize adverse effects of aspirin therapy should emphasize using the lowest effective dose among both short- and long-term users.
Copyright © 2011 Elsevier Inc. All rights reserved.
Place any articles on Pubget into your Bookmark folder to read later, download citations, or send to a colleague. Create an account or sign in to create your bookmarks.